Display Settings:

Format

Send to:

Choose Destination
J Clin Psychiatry. 1989 May;50(5):163-9.

Problems with tricyclic antidepressant use in patients with panic disorder or agoraphobia: results of a naturalistic follow-up study.

Author information

  • 1Department of Psychiatry, University of Iowa, Iowa City.

Abstract

The authors followed up 107 patients with panic disorder or agoraphobia with panic attacks who had been placed on a regimen of tricyclic antidepressant treatment 1 to 4 years earlier. Sixty-three percent reported at least moderate improvement during treatment; however, side effects were often difficult to tolerate, and 35% discontinued tricyclic treatment on this account. Overstimulation, which occurred in 20%, was the most frequent reason for early termination, and weight gain, which occurred in 34%, was the most common reason for stopping the drug later on. Seizures occurred in 2 patients. Even though they were encouraged to discontinue drug use, most of the patients who had responded were still taking their drugs at follow-up. More than half of those who had responded before stopping drug treatment subsequently relapsed. The findings highlight problems with safety, side effects, and patient acceptance resulting from the use of tricyclic antidepressants in patients with anxiety disorders.

PMID:
2715139
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk